Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 92, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2012, 5:48 PM MST for Pima County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2012, 5:48 PM MST (00:48 UTC)
- Expired
- Aug 21, 2012, 6:30 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 100 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2143 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
193 WUUS55 KTWC 220048 SVRTWC AZC019-220130- /O.NEW.KTWC.SV.W.0092.120822T0048Z-120822T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 548 PM MST TUE AUG 21 2012 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 630 PM MST * AT 542 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SILVER BELL...OR 19 MILES WEST OF MARANA. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3244 11160 3246 11139 3234 11141 3234 11153 TIME...MOT...LOC 0048Z 188DEG 2KT 3239 11149 $$ MEYER
2 follow-up statements
476 WWUS55 KTWC 220104 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 604 PM MST TUE AUG 21 2012 AZC019-220130- /O.CON.KTWC.SV.W.0092.000000T0000Z-120822T0130Z/ PIMA AZ- 604 PM MST TUE AUG 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR NORTH CENTRAL PIMA COUNTY... AT 600 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH WITH EXTREMELY HEAVY RAINFALL. THIS STORM WAS LOCATED NEAR AND NORTH OF SILVER BELL...OR 19 MILES WEST OF MARANA. THIS STORM WAS NEARLY STATIONARY. LAT...LON 3244 11160 3246 11139 3234 11141 3234 11153 TIME...MOT...LOC 0103Z 188DEG 2KT 3241 11150 $$ MEYER
612 WWUS55 KTWC 220131 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 631 PM MST TUE AUG 21 2012 AZC019-220141- /O.EXP.KTWC.SV.W.0092.000000T0000Z-120822T0130Z/ PIMA AZ- 631 PM MST TUE AUG 21 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY HAS EXPIRED... AT 630 PM MST SHOWERS AND THUNDERSTORMS CONTINUED TO WEAKEN ACROSS NORTH CENTRAL PIMA COUNTY. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR AREAS AROUND SILVER BELL WEST OF MARANA. LAT...LON 3244 11160 3246 11139 3234 11141 3234 11153 TIME...MOT...LOC 0104Z 188DEG 2KT 3241 11150 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:30 PM MST, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 21, 2:30 PM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST TUE AUG 21 2012 .SYNOPSIS...RAIN CHANCES WILL BE ON THE INCREASE AS A LOW PRESSURE SYSTEM PASSES THROUGH THE REGION...ESPECIALLY WEDNESDAY INTO THURSDAY. A DRYING TREND CAN BE EXPECTED BY THE WEEKEND AS DEEPER MOISTURE MOVES EAST OF THE AREA. && .DISCUSSION...ACTIVITY THIS AFTERNOON SO FAR HAS BEEN RELEGATED TO OVER/NEAR THE HIGHER TERRAIN AND HAVE BEEN VERY PULSY. SOME OF THE STORM HAVE APPEARED QUITE STRONG WITH A FEW SEVERE WARNINGS BEING ISSUED. BASED ON RADAR THE RAINFALL RATES IN SOME OF THE STRONGER STORMS HAVE BEEN RATHER IMPRESSIVE...BUT SINCE THEY ARE PULSY...THE RATES ARE LIKELY HALF OF WHAT THE RADAR IS INDICATING. STILL LOOKING FOR A GRADUAL WEST PROGRESSION OF STORMS LATER THIS AFTERNOON INTO THIS EVENING. WILL HAVE TO RELY ON OUTFLOW INTERACTIONS FOR VALLEY STORMS. MAIN THREAT FROM STORMS WILL BE WET MICROBURSTS AND LOCALIZED HEAVY RAIN. REMAINING ACTIVE WEDNESDAY INTO THURSDAY AS A PACIFIC SYSTEM MOVES INLAND AND INTERACTS WITH THE VERY MOIST ATMOSPHERE. HEAVY RAIN LEADING TO FLASH FLOODING WILL BE MAIN CONCERN. DOWNTURN IN ACTIVITY FRIDAY INTO THE WEEKEND AS DRIER AIR PUSHES IN FROM THE WEST. TEMPERATURES FOR THE REMAINDER OF THE WEEK WILL REMAIN BELOW NORMAL. && .AVIATION...SCT CLOUDS AT 6-9KFT AGL AND SCT-BKN CLOUDS AT 10-14K FT AGL. SCTD TSRA/SHRA THRU 22/04Z...WITH MVFR CONDITIONS NEAR THE STRONGER TSRA AND WIND GUSTS AROUND 45 KNOTS. OTHERWISE...SURFACE WIND MAINLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR NEAR THUNDERSTORMS. OTHERWISE...EXPECT NORMAL DIURNAL WIND TRENDS THIS WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 21, 9:41 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 941 AM MST TUE AUG 21 2012 AZZ501>515-220600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 941 AM MST TUE AUG 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT A MOIST ATMOSPHERE RESIDING ACROSS SOUTHEAST ARIZONA WILL RESULT IN SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY...WITH BEST CHANCES OF PRECIPITATION WEST OF A SAFFORD-TO-BISBEE LINE. THE MORE FAVORED AREA FOR STRONG THUNDERSTORMS WILL BE ACROSS SOUTH CENTRAL ARIZONA LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS WOULD INCLUDE SANTA CRUZ...CENTRAL AND EASTERN PIMA AND SOUTHEAST PINAL COUNTIES. THE COMBINATION OF A VERY MOIST ATMOSPHERE AND INCREASINGLY MORE UNSTABLE ATMOSPHERE WILL RESULT IN AN ELEVATED RISK OF DAMAGING DOWNBURST WINDS AND LOCALIZED FLOODING ISSUES. A MORE DEFINED THUNDERSTORM OUTFLOW WITH BLOWING DUST TRACKING NORTHWEST ACROSS CENTRAL/EASTERN PIMA AND SOUTHERN PINAL COUNTIES WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. OTHERWISE...A MORE STABLE LAYER ALOFT WILL LIMIT THE OVERALL INTENSITY OF INDIVIDUAL STORMS EAST OF TUCSON. EXPECT STORMS TO DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING...BUT STRUGGLE TO MOVE OFF THE MOUNTAINS INTO THE VALLEYS THIS AFTERNOON. ALTHOUGH THESE STORMS WILL STILL BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS...THE RISK OF WIDESPREAD FLOODING ISSUES OR DAMAGING DOWNBURST WINDS IS RELATIVELY LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED WEDNESDAY AS MOISTURE CONTINUES TO MOVE INTO THE AREA FROM THE SOUTH. THIS WILL RESULT IN A RISK OF WIDESPREAD HEAVY RAINFALL. STRONG THUNDERSTORMS WILL THEN BE POSSIBLE THURSDAY AS A TROUGH OF LOW PRESSURE TRACKS EASTWARD ACROSS NORTHERN ARIZONA AND INTERACTS WITH THE VERY MOIST ATMOSPHERE IN PLACE. A STRONG DECREASE IN THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY... PERSISTING INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 21, 2:10 PM MST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST TUE AUG 21 2012 AZZ507-508-513-212200- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 210 PM MST TUE AUG 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 300 PM MST... AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BENSON...OR 29 MILES SOUTHWEST OF WILLCOX...MOVING SOUTH AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...BENSON. LAT...LON 3211 11032 3207 11007 3192 11015 3198 11041 TIME...MOT...LOC 2110Z 022DEG 7KT 3203 11026
Special weather statement, Aug 21, 3:12 PM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 312 PM MST TUE AUG 21 2012 AZZ504-507-513-514-212300- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 312 PM MST TUE AUG 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA AND WESTERN COCHISE COUNTIES UNTIL 400 PM MST... AT 306 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS NEAR AND SOUTH OF INTERSTATE 10 BETWEEN VAIL AND BENSON. STORMS WERE SLOWLY DRIFTING NORTH AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND SMALL HAIL. AREAS AFFECTED BY THIS STORM INCLUDE...MESCAL...VAIL AND CORONA DE TUCSON. LAT...LON 3210 11084 3204 11015 3176 11008 3180 11074 TIME...MOT...LOC 2210Z 171DEG 2KT 3194 11055 MEYER
Special weather statement, Aug 21, 5:03 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 503 PM MST TUE AUG 21 2012 AZZ502-504>506-220100- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 503 PM MST TUE AUG 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHERN PIMA COUNTIES UNTIL 600 PM MST... AT 455 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF MARANA...WITH ANOTHER STRONG THUNDERSTORM NEAR DOVE MOUNTAIN...MOVING NORTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. AREAS AFFECTED INCLUDE...MARANA...AVRA VALLEY...SAGUARO NATIONAL PARK WEST...PICTURE ROCKS...DOVE MOUNTAIN AND RED ROCK. LAT...LON 3263 11148 3266 11101 3223 11105 3221 11126 TIME...MOT...LOC 0001Z 152DEG 10KT 3227 11119 MEYER
Special weather statement, Aug 21, 5:21 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST TUE AUG 21 2012
AZZ506-220100-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
521 PM MST TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 600 PM
MST...
AT 518 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEARNY...OR 20 MILES SOUTHWEST OF
GLOBE...MOVING SLOWLY WEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
PINAL COUNTY.
LAT...LON 3324 11093 3305 11082 3302 11082 3304 11104
3320 11103 3325 11096 3325 11095
TIME...MOT...LOC 0020Z 188DEG 4KT 3313 11091
MEYERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:03 PM MST | Special Weather Statement | TWC | Pinal | 57 min |
| Aug 21, 5:21 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Aug 21, 5:37 PM MST | Flash Flood Warning | TWC | Pinal | 83 min |
| Aug 21, 5:39 PM MST | Flash Flood Warning | TWC | Pima | 85 min |
| Aug 21, 5:45 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 21, 5:53 PM MST | Special Weather Statement | TWC | Pinal | 52 min |
| Aug 21, 6:38 PM MST | Flash Flood Warning | TWC | Pima | 112 min |
| Aug 21, 6:47 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 21, 6:55 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Aug 21, 7:13 PM MST | Areal Flood Advisory | TWC | Pima | 6 hr |
| Aug 21, 7:51 PM MST | Flash Flood Warning | TWC | Pima | 114 min |
| Aug 21, 8:31 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 21, 10:29 PM MST | Areal Flood Warning | TWC | Pima | 3 hr |
| Aug 22, 2:12 AM MST | Areal Flood Warning | TWC | Pima | 12 hr |
| Aug 22, 3:08 AM MST | Flash Flood Watch | TWC | Cochise, Pima, Pinal, Santa Cruz | 17 hr |
| Aug 22, 9:35 AM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 3 hr |
| Aug 22, 2:28 PM MST | Areal Flood Warning | TWC | Pima, Pinal | 7 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.